Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 180, NWS Des Moines, IA

June 12, 2001Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 5:38 AM CDT for Marshall County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 5:38 AM CDT (10:38 UTC)
Expired
Jun 12, 2001, 6:10 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:55 AM CDTHail 0.75Marshalltown, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 121040
SVRDSM
IAC127-121110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 610 AM CDT

* AT 530 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 8 MILES
  WEST OF MARSHALLTOWN...OR ABOUT 42 MILES NORTHEAST OF DES MOINES...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALBION AROUND 545 AM
  NEAR MARSHALLTOWN AROUND 550 AM
  

AT 538 AM...A WEATHER SPOTTER REPORTED PENNY SIZED HAIL WEST OF MARSHALLTOWN


HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4219 9310 4187 9306 4188 9278 4221 9278

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE JUN 12 2001

FORECAST CHALLENGES WITH CAP AND THEREFORE EXTENT OF CONVECTION ACRS
CWA DURING THE NEXT 48 TO 60 HOURS.  CURRENTLY...CONVECTION RIDING
ALONG SFC BOUNDARY CONTINUES TO PRESS TO THE EAST WITH BEST LOW
LEVEL INFLOW.  ANOTHER AREA OF TSRA HAVE DEVELOPED ACRS SW NEBRASKA
WHERE LOW LEVEL CONVERGENCE HAS INCREASED ALONG FRONTAL BOUNDARY.
OTHERWISE...STRONG CAP HAS HELD ACRS THE SOUTHERN TWO-THIRDS OF THE
CWA TONIGHT WITH TEMPS IN THE MID TO UPPER 70S AND RATHER HIGH
DEWPOINTS.

STALLED BOUNDARY ACRS THE CWA WILL BEGIN TO MOVE NORTH DURING THE
DAY WITH INCREASING WAA.  MODELS INDICATE THAT CONVECTION WL ONCE
AGAIN FIRE ACRS N IA ON THE EDGE OF THE CAP DURING THE DAY AS LOW
LEVEL FLOW BACKS.  ANY SUNSHINE THIS MORNING WL LEAD TO RAPID
DESTABILIZATION AND SEVERE CONVECTION REMAINS A DISTINCT
POSSIBILITY.  FARTHER SOUTH...CAP SHOULD HOLD IN THE WARM SECTOR WITH
WARM TEMPS INTO THE 90S AGAIN.

STATE TO BE IN WARM SECTOR OVERNIGHT WITH ONLY CHANCE OF CONVECTION
IN THE NORTH WITH CAP HOLDING ELSEWHERE.  LOWS TO REMAIN QUITE WARM
WITH READINGS IN THE 70S.  NEXT CHANCE FOR PCPN SHOULD COME LATER ON
WEDNESDAY AS COOLER MID LEVEL TEMPS MOVE INTO IA WITH UPPER LOW
PULLING INTO NORTHERN PLAINS.  EXPECT TEMPS TO BE NEAR 90 WITH
HUMID CONDITIONS CONTINUING.  FRONTAL BOUNDARY MOVES SLOWLY ACRS ON
WEDNESDAY NIGHT WITH CONVECTION BECOMING MORE LIKELY.  NO CHANGES TO
EXTENDED AT THIS TIME.

.DSM...NONE

COGIL

In the hours before

Local storm report, Jun 12, 12:25 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    MALLARD                   IA   .88 INCH HAIL
06/11/01   PALOALTO                       REPORTED BY MEDIA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jun 11, 10:54 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jun 12, 6:23 AM CDTSevere Thunderstorm WarningDMXTama47 min
Jun 12, 6:34 AM CDTSevere Thunderstorm WarningDMXPolk41 min
Jun 12, 6:35 AM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningDMXJasper44 min
Jun 12, 7:24 AM CDTSevere Thunderstorm WarningDMXJasper31 min
Jun 12, 8:33 AM CDTSevere Thunderstorm WarningDMXWarren22 min
Jun 12, 8:42 AM CDTSevere Thunderstorm WarningDMXJasper, Marion28 min
Jun 12, 8:59 AM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 12, 9:02 AM CDTSevere Thunderstorm WarningDMXJasper38 min
Jun 12, 9:06 AM CDTSevere Thunderstorm WarningDMXMahaska39 min
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie40 min
Jun 12, 9:31 AM CDTSevere Thunderstorm WarningDMXPolk19 min
Jun 12, 9:38 AM CDTSevere Thunderstorm WarningDMXJasper42 min
Jun 12, 9:45 AM CDTSevere Thunderstorm WarningDMXMarion30 min
Jun 12, 9:50 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas40 min
Jun 12, 9:57 AM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story38 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDMXGreene32 min
Jun 12, 10:19 AM CDTSevere Thunderstorm WarningDMXJasper21 min
Jun 12, 10:27 AM CDTSevere Thunderstorm WarningDMXBoone28 min
Jun 12, 10:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 10:41 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek29 min
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningDMXBoone41 min
Jun 12, 11:09 AM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 12, 11:13 AM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 12, 11:17 AM CDTTornado WarningDMXPoweshiek28 min
Jun 12, 11:18 AM CDTSevere Thunderstorm WarningDMXGreene42 min
Jun 12, 11:24 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Jun 12, 11:50 AM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 12:02 PM CDTTornado WarningDMXCrawford28 min
Jun 12, 12:08 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas42 min
Jun 12, 12:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min
Jun 12, 12:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
Jun 12, 12:25 PM CDTSevere Thunderstorm WarningDMXGreene30 min
Jun 12, 12:28 PM CDTTornado WarningDMXCrawford32 min
Jun 12, 12:46 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama39 min
Jun 12, 12:48 PM CDTSevere Thunderstorm WarningDMXCarroll42 min
Jun 12, 1:22 PM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 12, 1:51 PM CDTFlash Flood WarningDMXBoone, Story3 hr
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningDMXCalhoun39 min
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jun 12, 2:12 PM CDTFlash Flood WarningDMXGreene2 hr
Jun 12, 2:29 PM CDTFlash Flood WarningDMXJasper, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.